Louisiana, 2004

Damaging Wind in Louisiana, February 4, 2004

February 4, 2004 · NWS LIX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Feb 4, 2:30 PM CST, 3 hours 45 minutes earlier.

Area forecast discussion, Feb 4, 2:30 PM CST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
230 PM CST WED FEB 4 2004

.DISCUSSION...

THIS AFTERNOON WE HAVE A SURFACE LOW PRESSURE DEVELOPING AROUND FAR
SOUTH TEXAS AND ABUNDANT MOISTURE WAS BEGINNING TO PUMP INTO
SOUTHERN LOUISIANA.  SHOWERS AND THUNDERSTORMS HAVE BEGUN OVER
SOUTHWESTERN LOUISIANA AND ITS COASTAL WATERS.  ALOFT THE LOWER
MISSISSIPPI VALLEY IS UNDER SOUTHWESTERLY FLOW WITH ONE BRANCH OF
THE JET PUSHING FROM TEXAS INTO ARKANSAS AND THE OTHER BRANCH FROM
THE EASTERN GULF INTO THE FLORIDA PANHANDLE.  THIS EVENING A WARM
FRONT WILL DEVELOP AND PUSH ACROSS LOUISIANA/SOUTHERN MISSISSIPPI.
AT 850HPA THERE WILL BE 50-60KT SOUTHERLY WINDS JUST OFFSHORE
BRINGING GOOD WARM AIR ADVECTION TO THE AREA.  THIS SHOULD TRANSLATE
TO WIDESPREAD SHOWERS AND THUNDERSTORMS ACROSS THE AREA
TONIGHT...WITH A SLIGHT CHANCE FOR SEVERE STORMS MAINLY NEAR THE
COAST.

AS THE LOW PUSHES NORTHEASTWARD FROM THE TEXAS COAST INTO NORTHERN
MISSISSIPPI DURING THE DAY THURSDAY OUR AREA WILL REMAIN IN THE WARM
SECTOR WITH SHOWERS AND THUNDERSTORMS TRAINING ACROSS THE AREA
THROUGHOUT THE DAY.  THE 12Z MODEL RUNS SHOW US UNDER SOUTHWESTERLY
FLOW ALOFT WITH THE NORTHERN BRANCH OF THE JET TO BE TOO FAR TO THE
NORTH/NORTHWEST TO BE MUCH OF A FACTOR FOR OUR AREA.  FORECAST
HODOGRAPHS ARE SHOWING HELICITY...SO THERE REMAINS A SLIGHT THREAT
OF SEVERE THUNDERSTORMS THURSDAY.  USING OUR FLASH FLOOD DECISION
TREE WE ARE SHOWING MARGINAL CONDITIONS FOR FLOODING WITH AN
ESTIMATED MAXIMUM OF 4.5 INCHES THROUGH THURSDAY AFTERNOON...WITH
MOST AREAS GETTING 2 TO 3 INCHES.  THE MOST LIKELY AREAS FOR HIGHER
TOTALS ARE FROM THE BATON ROUGE AREA THROUGH SOUTHWESTERN
MISSISSIPPI.  ADDITIONAL ACCUMULATIONS ARE EXPECTED THURSDAY
NIGHT/EARLY FRIDAY.  THUS WE WILL KEEP THE FLOOD WATCH IN EFFECT.

THURSDAY NIGHT/EARLY FRIDAY MORNING THE COLD FRONT SHOULD PUSH
THROUGH THE LOWER MISSISSIPPI VALLEY AND SHOWERS/THUNDERSTORMS
SHOULD END DURING THE MORNING.  SURFACE HIGH PRESSURE SHOULD MOVE
EASTWARD ACROSS THE AREA THROUGH THE WEEKEND.  THE NEXT SURFACE LOW
WILL DEVELOP ALONG THE TEXAS COAST ON MONDAY AND TUESDAY...BRINGING
THE NEXT CHANCE FOR RAIN.

.MARINE...

WINDS SHOULD REACH SMALL CRAFT CRITERIA THIS EVENING AND CONTINUE
THROUGH THURSDAY NIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB 56 66 50 54 / 90 ++ 60 20
BTR 59 67 51 55 / 90 ++ 60 20
MSY 60 69 54 56 / 80 ++ 80 30
GPT 57 67 57 60 / 70 ++ 90 40
&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...FLOOD WATCH LAZ034>040-046>050-056>066
MS...FLOOD WATCH MSZ068>071-077
SE LA AND MS COASTAL WATERS...SMALL CRAFT ADVISORY FROM ATCHAFALAYA
RIVER TO PASCAGOULA OUT 60NM INCLUDING LAKES PONTCHARTRAIN AND
MAUREPAS STARTING TONIGHT.

&&

25
Hazardous weather outlook, Feb 4, 12:00 PM CST, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1200 PM CST WED FEB 4 2004

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-051200-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
1200 PM CST WED FEB 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTH...SOUTHWEST AND COASTAL MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

FLOODING...
COPIOUS AMOUNTS OF GULF AND PACIFIC MOISTURE ARE PLAYING A PART IN
THE FLOOD WATCH. THE FLOOD WATCH IS EFFECTIVE TONIGHT THROUGH
THURSDAY NIGHT. RAINFALL AMOUNTS OF 3 TO 6 INCHES ARE EXPECTED OVER
A MAJORITY OF THE AREA WHILE ISOLATED AREAS OF HIGHER AMOUNTS ARE
POSSIBLE THROUGH EARLY FRIDAY MORNING.

THUNDERSTORMS...
THUNDERSTORMS ARE EXPECTED BY THIS EVENING LASTING THROUGH EARLY
FRIDAY MORNING. THERE IS A SLIGHT RISK OF SEVERE WEATHER LATE
TONIGHT THROUGH THURSDAY MORNING. THE MAIN HAZARDS EXPECTED WITH ANY
SEVERE THUNDERSTORMS WILL BE DAMAGING WINDS...HAIL...AND ISOLATED
TORNADOES.

MARINE...
WINDS WILL REACH SMALL CRAFT ADVISORY CRITERIA TONIGHT AHEAD OF THE
DEVELOPING FRONTAL SYSTEM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS AND FLOODING...
THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH EARLY FRIDAY MORNING
WITH A POTENTIAL FOR FLOODING RAINS. A FLOOD WATCH IS EFFECTIVE
THURSDAY THROUGH EARLY FRIDAY MORNING. THERE IS A SLIGHT RISK OF
SEVERE WEATHER THROUGH THURSDAY MORNING. THE MAIN HAZARDS EXPECTED
WITH ANY SEVERE THUNDERSTORMS WILL BE DAMAGING WINDS...HAIL...AND
ISOLATED TORNADOES.

MARINE...
SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED TO PERSIST THROUGH
FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY
BE NECESSARY EARLY THURSDAY MORNING.

25

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, East Baton Rouge

When
February 4, 6:15 PM CST
Where
East Baton Rouge County, Baton Rouge
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
30.467, -91.167

Thunderstorm winds knocked down power lines near downtown Baton Rouge.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2004Every state in 2004This day in weather historyWarnings in Louisiana, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5386023.